AFib meds could elevate risk of fainting, falling

Medications used to treat atrial fibrillation—namely amiodarone—could increase older patients’ risk of fainting and falling, Danish researchers have found.

Frederik Dalgaard, MD, of Herlev and Gentofte Hospital in Hellerup, Denmark, and his colleagues studied the relationship between prescribed AFib drugs and syncope and fall-related injuries in a cohort of 100,935 Danish AFib patients aged 65 and up. Dalgaard et al. said an increasing number of studies have linked arrhythmias like AFib to falls and fall-related injuries in older people, and atrial fibrillation is the most common cardiac arrhythmia in the world.

“Besides advancing age, several comorbidities and pharmacotherapies, such as cognitive impairment and antihypertensive treatment, are associated with the risk of falls and fall-related injuries,” the authors wrote in the Journal of the American Geriatrics Society, where they published their findings July 24. “Rate-lowering drugs and anti-arrhythmic drugs (AADs) are known to be pro-arrhythmic [and] can lead to bradycardia, potentially aggravating the risk of falls and syncope.”

All the patients in Dalgaard et al.’s study filled prescriptions for heart rhythm medications, including amiodarone, flecainide, propafenone, digoxin, beta-blockers and calcium channel-blockers like diltiazem and verapamil. The researchers compared the use of rate-lowering monotherapy with rate-lowering dual therapy, AAD monotherapy and AAD combined with rate-lowering therapy.

They also considered their subjects’ medical history, noting anyone who visited the emergency department or were admitted to the hospital for syncope or fractures of the thigh, elbow, forearm, wrist, shoulder, pelvis or skull during the study’s two-and-a-half-year follow-up period. Major and minor head injuries were also recorded.

During follow-up, 17% of patients in the study had a fall-related injury and 5.7% had a fainting episode. An additional 21,093 patients—20.9%—had either a fall-related or fainting-related injury.

Over 40% of the study population, which accounted for 40,447 patients, died without a fall-related injury or fainting episode.

Dalgaard and co-authors said amiodarone, which is sold commercially as Nexterone and Pacerone, was the only AAD associated with a higher risk of falls and syncope. Amiodarone increased users’ risk whether it was prescribed alone or with other heart rhythm drugs; the only other notable medication linked to fall-related injuries was digoxin.

The team said people were at a higher risk for injury within the first 90 days of treatment with a new drug, and especially within the first two weeks.

“AFib patients are fragile, and any fragility fracture may be detrimental to their health,” Dalgaard and colleagues wrote. “Future studies should address frailty in AFib patients and investigate whether there is a dose-response relationship between amiodarone and fall-related injuries and syncope. Being informed on the adverse risks of a given treatment is crucial to make shared decisions and provide quality patient care.”